Alert archive / Michigan / Small Craft Advisories in 2026

Small Craft Advisory 3, NWS Grand Rapids, MI

January 10, 2026

NWS Grand Rapids, MI issued this small craft advisory at Jan 10, 2026, 3:40 AM EST. It took effect at Jan 10, 2026, 1:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2026, 3:40 AM EST (08:40 UTC)
In effect from
Jan 10, 2026, 1:00 PM EST
Expired
Jan 11, 2026, 3:24 AM EST
In force
14 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 10, 3:37 AM EST, 3 minutes earlier. Its key messages:

  • Widespread precipitation today, lake effect snow showers tonight
  • Periodic rain/snow chances much of the coming week
  • Stronger system with colder air arrives late in the week
Area forecast discussion, Jan 10, 3:37 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
337 AM EST Sat Jan 10 2026

.KEY MESSAGES...

- Widespread precipitation today, lake effect snow showers tonight

- Periodic rain/snow chances much of the coming week

- Stronger system with colder air arrives late in the week

&&

.DISCUSSION...
Issued at 337 AM EST Sat Jan 10 2026

- Widespread precipitation today, lake effect snow showers tonight

No changes needed to the going Winter Weather Advisory with this
forecast package. Latest set of data continues to support the
advisory well over the NW corner of the forecast area with amounts
tapering off to the south and east.

This event today is being driven largely by a strengthening upper
jet core, with the left front exit region passing over the NW
counties early this afternoon. This jet streak is strengthening as
the next strong wave comes in and strengthens the gradient a bit. Up
over the favored NW area, it is cold enough for all snow and snow to
liquid ratios (SLR) will be the highest there. The orientation of
the heaviest snow gives the impression there is a lake enhancement
to it, but it is not with the low level flow offshore through much
of the event.

Further south, we will see lighter precipitation rates being further
removed from the best forcing mentioned above. In addition, sfc
temps above freezing, and a melting layer around 1500 ft will allow
some of the precipitation to fall as rain toward I-94. Even if snow
falls there, it will be associated with low SLRs, so amounts will be
minimal through today down there.

We will see a lull in the precipitation very late this afternoon and
evening, before another batch of snow showers develops/moves in. We
will lose the forcing with the upper jet by this evening. We see a
period of slight ridging aloft in the upper air pattern out ahead of
the main upper low and another short wave rotating around it and
into the region. As the energy moves in later this evening and
overnight, snow showers will then spread southward through the area.
Some lake enhancement is expected to occur as 850 mb temps drop into
the negative mid teens, and the flow becomes onshore.

Heavy amounts of snow are not expected tonight. That is due to the
progressive nature of the main low and short wave. The flow will be
constantly changing, until the entire low complex moves out Sunday
morning. The cyclonic flow aloft moves out, and lake effect will
taper off through Sunday.

- Periodic rain/snow chances much of the coming week

We will see a return to the upper flow coming in from the WNW, after
the break in dominant pattern this winter so far with the warmer SW
flow. The western ridge will rebuild, and set the flow from the WNW
once again.

We will be on the southern edge of this flow, so we will not be
under the influence of the cyclonic flow or cold pool aloft. We will
be close enough however to see the periodic chances for
precipitation. This is evident in the short wave coming through on
Tuesday. Much of the area is likely to see more rain than snow with
this system as 850 mb temps are above 0C and a sufficient southerly
low level flow ahead of the system will keep sfc temps above
freezing.

We will see cooler air filter in on Wednesday behind the Tuesday
system. Another short wave will arrive for Wednesday, and support
light snow chances across much of the area at that time. No
significant amounts of snow are expected with the speed of the
system, and limited moisture associated with it.

We will see temperatures continue to get progressively cooler then
behind the Wednesday system as the upper flow will become more
northerly ahead of the building ridge over the western half of the
country. Temperatures at 850 mb in the negative teens would be
sufficient for lake effect. However, ridging at the sfc and aloft
will squash snow chances on Thursday.

- Stronger system with colder air arrives late in the week

The more amplified flow developing across the country through the
week will eventually allow a stronger upper low to be carved out
over the Great Lake region by Friday. We see a stronger clipper
bring some temporary warmer in briefly, but then drops the temps
quickly behind it next Friday night. This will increase the threat
of lake effect with colder temps.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1150 PM EST Fri Jan 9 2026

Stratus clouds with ceilings around 2100 feet AGL will persist
overnight, then IFR conditions will move in around 18Z as rain and
snow breaks out and changes to snow during the afternoon. Areas
of LIFR can be expected in the heavier snow after 18Z.

Southeast winds around 10 knots in the morning will go west in the
afternoon with some gusts over 20 knots.

&&

.MARINE...
Issued at 337 AM EST Sat Jan 10 2026

Not much of a reprieve in the winds/waves after Friday's event, and
the next event beginning this afternoon and continuing through
Sunday morning. High pressure and a weak gradient is overhead right
now, but will move out quickly this morning. This will allow winds
to come up this afternoon, and max out very late tonight/early
Sunday morning as Gales with the arrival of the colder air.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 7 AM this morning to 1 PM EST
     Sunday for MIZ037>039-043>045-050.
MARINE...Small Craft Advisory from 1 PM this afternoon to 4 AM EST Sunday
     for LMZ844>849.
     Gale Warning from 4 AM to 1 PM EST Sunday for LMZ844>849.

&&

DISCUSSION...NJJ
AVIATION...Ostuno
MARINE...NJJ
Hazardous weather outlook, Jan 9, 3:46 PM EST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
346 PM EST Fri Jan 9 2026

MIZ037>040-043>046-050>052-056>059-064>067-071>074-102100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
346 PM EST Fri Jan 9 2026

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow accumulations are likely Saturday into Sunday as a system
moves over the Great Lakes. The highest accumulations are likely
north of a Muskegon to Big Rapids line where 3"-5" or a bit more
is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-102100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 PM EST Fri Jan 9 2026

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

Gales have been subsiding but waves will still be hazardous to
small craft this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another threat for gales exists especially Sunday morning with
waves building once again over 10 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:40 AM ESTGale WarningGRR33 hr

Nearby

Small Craft Advisories in Michigan, 2026Every small craft advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.